Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 18, NWS Shreveport, LA

January 18, 2023Panola County, Rusk County, Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 18, 2023, 10:46 AM CST for Panola County, Rusk County, Shelby County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2023, 10:46 AM CST (16:46 UTC)
Expired
Jan 18, 2023, 11:30 AM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Panola County, TX, Rusk County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 82 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 18, 9:02 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

208 
WFUS54 KSHV 181646
TORSHV
TXC365-401-419-181730-
/O.NEW.KSHV.TO.W.0018.230118T1646Z-230118T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1046 AM CST Wed Jan 18 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southwestern Panola County in northeastern Texas...
  Southeastern Rusk County in northeastern Texas...
  Northwestern Shelby County in eastern Texas...

* Until 1130 AM CST.
    
* At 1046 AM CST, a severe thunderstorm capable of producing a
  tornado was located 7 miles northwest of Garrison, or 21 miles
  north of Nacogdoches, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Timpson around 1100 AM CST.
  Carthage around 1125 AM CST.

Other locations impacted by this tornadic thunderstorm include Woods,
Lawsonville, Gary City and Dotson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3192 9463 3220 9438 3201 9419 3184 9456
      3185 9456
TIME...MOT...LOC 1646Z 229DEG 28KT 3191 9456 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44
1 follow-up statement
797 
WWUS54 KSHV 181703
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1103 AM CST Wed Jan 18 2023

TXC401-419-181713-
/O.CAN.KSHV.TO.W.0018.000000T0000Z-230118T1730Z/
Rusk TX-Shelby TX-
1103 AM CST Wed Jan 18 2023

...THE TORNADO WARNING FOR SOUTHEASTERN RUSK AND NORTHWESTERN SHELBY
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CST for eastern and
northeastern Texas.

LAT...LON 3220 9438 3201 9419 3197 9443 3197 9446
      3202 9454
TIME...MOT...LOC 1703Z 229DEG 28KT 3200 9444 

$$

TXC365-181730-
/O.CON.KSHV.TO.W.0018.000000T0000Z-230118T1730Z/
Panola TX-
1103 AM CST Wed Jan 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM CST FOR
SOUTHWESTERN PANOLA COUNTY...
    
At 1103 AM CST, a severe thunderstorm capable of producing a tornado
was located near Timpson, or 12 miles southwest of Carthage, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Carthage around 1125 AM CST.

Other locations impacted by this tornadic thunderstorm include Woods
and Gary City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3220 9438 3201 9419 3197 9443 3197 9446
      3202 9454
TIME...MOT...LOC 1703Z 229DEG 28KT 3200 9444 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 18, 9:43 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 18, 9:43 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
943 AM CST Wed Jan 18 2023

...New UPDATE...

.UPDATE...
Issued at 920 AM CST Wed Jan 18 2023

A line of robust convection is rapidly developing from Southwest
Arkansas, into extreme Northwest Louisiana, and farther southwest
into East Texas south of Interstate 20. Latest high-resolution
model guidance indicates convective intensity and organization
should increase later today, especially during the afternoon as
diurnal heating results in additional instability and some erosion
of the cap occurs. Based on this, Tornado Watch 24 has been issued
for much of the area until 22z (4 PM CDT) this afternoon.

CN

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 109 AM CST Wed Jan 18 2023

A surface and upper-low will deepen across the Southern and
Central Plains this morning while moving northeast toward the
Great Lakes region. Low-level jet will increase to around 40 to
50 knots across the ArkLaTex today in response to the deepening
cyclone to the north. Low-level instability to further increase
as dewpoint values approach the mid to upper 60s. A frontal
boundary will move across the region from the west this morning
triggering warm sector convection across mainly east and northeast
Texas. Convection to eventually become linear along the front by
midday. As the front moves across Louisiana and Arkansas at the
time of peak heating, a severe weather threat will increase
with damaging winds and a few QLCS tornadoes possible. The severe
weather threat to diminish after sunset with the loss of daytime
heating and as the front moves across the Mississippi River.

NBM model has been aggressive with sustained wind speeds around
25 mph ahead of the front across north Louisiana and South
Arkansas today. However, general consensus amongst other models
suggest much lower wind speed values between 15 and 20 mph. For
this forecast package will stay on the mid to high end of the
consensus models with winds around 20 mph and issue a Wind
Advisory.

Conditions to improve overnight as high pressure rebuilds behind
the front. Much cooler temperatures to filter into the ArkLaTex
with overnight lows ranging from the mid 30s across southeast
Oklahoma to the upper 40s across north Louisiana. Highs on
Thursday will range from the lower 50s to lower 60s. /05/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 109 AM CST Wed Jan 18 2023

Chances of rain return by this weekend into next week as a
relatively active weather pattern continues across the Ark-La-Tex
region. This is due to southwesterly flow aloft that allows a series
of disturbances to shift across the lower Great Plains. Antecedent
surface winds from the east (and later the northwest) will keep the
atmosphere from gaining much in the way of heat or low-level
moisture. That said, enough moisture aloft from southwesterly flow,
in combination with the passing disturbances, will instigate showers
and isolated thunderstorms. Long range guidance indicates that
another chance of precipitation will be possible by the beginning of
next week.

Temperatures will remain near normal for the rest of the week into
the weekend with maximums in the lower 60s/upper 50s and minimums in
the mid-40/lower 30s. WPC QPF forecasts show an additional inch of
rainfall in most areas over the next week with isolated higher
amounts in eastern zones. /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Wed Jan 18 2023

IFR ceilings to linger across the region through 18/15Z before
improving to VFR ahead of a cold front that will move across the
region today. VCTS conditions expected along and ahead of the
front with conditions improving from the west by 19/00Z. South to
southeast winds 15 to 20 knots possible across MLU this afternoon
ahead of the front with lesser values of around 10 to 15 knots
elsewhere. Otherwise winds to become southwest at 5 to 10 knots
overnight with VFR conditions prevailing. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  48  60  38 / 100  10   0   0
MLU  77  49  61  37 / 100  50   0   0
DEQ  70  39  56  35 /  90  10   0   0
TXK  72  44  57  36 / 100  10   0   0
ELD  71  45  57  35 / 100  10   0   0
TYR  74  45  60  38 /  80  10   0   0
GGG  72  45  60  37 /  90  10   0   0
LFK  74  46  64  41 /  90  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Wind Advisory until 6 PM CST this evening for LAZ005-006-011>014-
     017>022.

OK...None.
TX...Wind Advisory until 6 PM CST this evening for TXZ166-167.

&&

SHORT TERM...09
LONG TERM....44
AVIATION...09
Hazardous weather outlook, Jan 18, 9:36 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
936 AM CST Wed Jan 18 2023

ARZ060-061-070>073-LAZ001>004-010-TXZ126-138-149>153-165-191200-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-De Soto-Marion-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-
936 AM CST Wed Jan 18 2023

...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, northwest Louisiana, east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
South Central and Southwest Arkansas, Northwest Louisiana, and all of
East Texas this evening well before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through this evening.

LAZ005-006-011>014-017>019-TXZ166-167-191200-
Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-San Augustine-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon and into
late this evening.

LAZ020>022-191200-
Grant-Caldwell-La Salle-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this late this
evening.

ARZ050-051-059-OKZ077-TXZ096-097-108>112-124-125-136-137-191200-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Smith-Gregg-
936 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today through late this
afternoon. A few storms could be severe. Damaging winds will be the
primary threat, but tornadoes and large hail cannot be ruled out.
Locally heavy rainfall may also result in isolated flooding. The
severe weather threat should end by late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this afternoon.

09

In the hours before

Special weather statement, Jan 18, 6:41 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Wed Jan 18 2023

TXZ125-126-136>138-149-150-181345-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Harrison TX-Marion TX-
Rusk TX-
641 AM CST Wed Jan 18 2023

...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Marion, western Harrison, northwestern Rusk,
southeastern Upshur, Gregg and north central Cherokee Counties
through 745 AM CST...

At 641 AM CST, Doppler radar was tracking a strong thunderstorm over
Troup, or 10 miles southeast of Whitehouse, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Whitehouse, White Oak,
Gladewater, Hallsville, Overton, Troup, Ore City, New London, Arp,
Clarksville City, East Mountain, Harleton, Diana, Mount Selman,
Liberty City and Joinerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 9473 3254 9423 3239 9448 3239 9449
      3238 9449 3196 9516 3208 9531
TIME...MOT...LOC 1241Z 225DEG 48KT 3212 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:22 AM CSTWind AdvisorySHVSabine, San Augustine16 hr
Jan 18, 6:41 AM CSTSpecial Weather StatementSHVGregg, Harrison64 min
Jan 18, 9:40 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion50 min
Jan 18, 10:12 AM CSTTornado WarningSHVNacogdoches, Rusk48 min
Jan 18, 10:24 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion, Panola51 min
Jan 18, 11:31 AM CSTTornado WarningSHVPanola, Shelby44 min
Jan 18, 12:57 PM CSTSpecial Weather StatementSHVSabine, San Augustine33 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.